Propofol infusion syndrome: a case of increasing morbidity with traumatic brain injury.

Abstract

A previously healthy 16-year-old boy with a closed, severe traumatic brain injury was admitted to a surgical and trauma intensive care unit. He was given a continuous infusion of propofol for sedation and to control intracranial pressure. About 3 days after the propofol infusion was started, metabolic acidosis and rhabdomyolysis developed. Acute renal failure ensued as a result of the rhabdomyolysis. Tachycardia with wide QRS complexes developed without hyperkalemia. The patient died of refractory cardiac dysrhythmia and circulatory collapse approximately 36 hours after the first signs of propofol infusion syndrome appeared. Propofol infusion syndrome is a rare but frequently fatal complication in critically ill children who are given prolonged high-dose infusions of the drug. The syndrome is characterized by severe metabolic acidosis, rhabdomyolysis, acute renal failure, refractory myocardial failure, and hyperlipidemia. Despite several publications on the subject in the past decade, most cases still seem to remain undetectable.

050100150200920102011201220132014201520162017
Citations per Year

136 Citations

Semantic Scholar estimates that this publication has 136 citations based on the available data.

See our FAQ for additional information.

Cite this paper

@article{Sabsovich2007PropofolIS, title={Propofol infusion syndrome: a case of increasing morbidity with traumatic brain injury.}, author={Ilya Sabsovich and Zia ur Rehman and Jose Yunen and George N Coritsidis}, journal={American journal of critical care : an official publication, American Association of Critical-Care Nurses}, year={2007}, volume={16 1}, pages={82-5} }